Alert archive / Nevada / High Wind Warnings in 2024

High Wind Warning 1, NWS Reno, NV

January 13, 20244 counties in Nevada

NWS Reno, NV issued this high wind warning at Jan 13, 2024, 2:11 AM PST for 4 counties in Nevada. It took effect at Jan 13, 2024, 1:00 PM PST. It was in force for 15 hr. 24 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 13, 2024, 2:11 AM PST (10:11 UTC)
In effect from
Jan 13, 2024, 1:00 PM PST
Expired
Jan 14, 2024, 4:00 AM PST
In force
15 hr
Issued by
NWS Reno, NV

Counties Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 27 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 13, 1:40 PM PSTNON-TSTM WND GST 705 Se Heavenly Valley, NVMesonet station NV065 Sheridan.
Jan 13, 2:50 PM PSTNON-TSTM WND GST 642 S Heavenly Valley, NVMesonet station HVRBL Mott Weather Station.
Jan 13, 2:50 PM PSTNON-TSTM WND GST 792 W Indian Hills, NVMesonet station NV055 Jacks Valley.
Jan 13, 2:56 PM PSTNON-TSTM WND GST 893 Sw New Washoe City, NVMesonet station WASNV 3.2 S Washoe City (NV DOT).
Jan 13, 3:15 PM PSTNON-TSTM WND DMG3 Nnw Lakeview, NVNevada State Police reports a semi-truck was blown over by high winds on I-580 in Washoe Valley, blocking one northbound lane. The truck fell onto an unoccupied vehicle on the shoulder.
Jan 13, 4:00 PM PSTNON-TSTM WND GST 5811 Se Smith Valley, NVMesonet station NV059 Pine Grove Mountain.
Jan 13, 4:00 PM PSTNON-TSTM WND GST 613 Ene Verdi, NVMesonet station EW1713 Reno.
Jan 13, 4:00 PM PSTNON-TSTM WND DMG1 Wsw Virginia City, NVStorey County Sheriffs Office asked people to avoid the 400 block of C Street in Virginia City due to a fallen tree onto a power line.
Jan 13, 4:20 PM PSTNON-TSTM WND GST 642 Ne Mt. Rose Ski Base, NVMesonet station NV016 Mt Rose Highway.
Jan 13, 4:55 PM PSTNON-TSTM WND GST 606 Nne Mt. Rose Ski Base, NVMesonet station DVI02361 Reno.
Jan 13, 5:00 PM PSTNON-TSTM WND GST 6614 N Gerlach, NVMesonet station GW2749 Gerlach.
Jan 13, 5:00 PM PSTNON-TSTM WND GST 781 Sse Holbrook Junction, NVMesonet station NV061 Wild Oat Mountain.
Jan 13, 5:08 PM PSTNON-TSTM WND GST 643 Sse Six Mile Canyon, NVMesonet station CW2998 Dayton.
Jan 13, 5:30 PM PSTNON-TSTM WND GST 602 W Sun Valley, NVMesonet station FW0538 Reno.
Jan 13, 5:50 PM PSTNON-TSTM WND GST 694 Nnw Washoe City, NVMesonet station GALN2 Galena.
Jan 13, 6:10 PM PSTNON-TSTM WND GST 612 S Minden, NVMesonet station NV021 Sw Gardnerville.
Jan 13, 8:00 PM PSTNON-TSTM WND GST 611 Ssw Stead, NVMesonet station RRKNV 1.5 SW Stead (NV DOT).
Jan 13, 9:00 PM PSTNON-TSTM WND GST 61Sutcliffe, NVMesonet station MWQ63 Sutcliffe (REVWFO).
Jan 13, 10:40 PM PSTNON-TSTM WND GST 784 Ese Verdi, NVMesonet station NV011 West Reno.
Jan 13, 10:55 PM PSTNON-TSTM WND GST 634 S Reno, NVMesonet station DW7259 Reno.
Jan 13, 10:55 PM PSTNON-TSTM WND GST 782 Ssw New Washoe City, NVMesonet station XWSH Washoe Lake.
Jan 13, 11:30 PM PSTNON-TSTM WND GST 648 S Reno, NVMesonet station NV014 Arrowcreek.
Jan 13, 11:40 PM PSTNON-TSTM WND GST 715 Ssw Reno, NVMesonet station NV003 Caughlin.
Jan 14, 12:00 AM PSTNON-TSTM WND GST 842 Sse Verdi, NVMesonet station NV052 South Verdi.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2024-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2024-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WWUS75 KREV 131011
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
211 AM PST Sat Jan 13 2024

NVZ003-141200-
/O.NEW.KREV.HW.W.0001.240113T2100Z-240114T1200Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Virginia City, Verdi, Gardnerville, and
Sparks
211 AM PST Sat Jan 13 2024

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM PST 
SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts 50 to 65 mph. Wind 
  prone canyons and foothill areas along US 395/I-580 could see 
  gusts up to 75 mph.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...From 1 PM this afternoon to 4 AM PST Sunday.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

NVZ004-141200-
/O.CON.KREV.LW.Y.0003.240113T1800Z-240114T1200Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Nixon, Imlay, Silver Springs, Lovelock,
Fernley, and Fallon
211 AM PST Sat Jan 13 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 
AM PST SUNDAY FOR PYRAMID LAKE...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph and 
  waves 2 to 5 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 10 AM this morning to 4 AM PST Sunday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

BW
2 follow-up statements
707 
WWUS75 KREV 132203
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
203 PM PST Sat Jan 13 2024

NVZ003-141200-
/O.CON.KREV.HW.W.0001.000000T0000Z-240114T1200Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Verdi, Virginia City, Gardnerville, and
Sparks
203 PM PST Sat Jan 13 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts to 60 mph. Wind 
  prone canyons and foothill areas along Highway 395 and I-580 could 
  see gusts up to 75 mph.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...Until 4 AM PST Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture and trash cans 
before winds increase which could blow these items away. Have extra 
food and water on hand, flashlights with spare batteries and/or 
candles in the event of a power outage.

&&

$$

CAZ070-NVZ005-141200-
/O.NEW.KREV.WI.Y.0004.240113T2203Z-240114T1200Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Empire, Gerlach, Cedarville, Eagleville,
and Fort Bidwell
203 PM PST Sat Jan 13 2024

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...In California, Surprise Valley California. In Nevada, 
  Northern Washoe County.

* WHEN...Until 4 AM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

NVZ001-141200-
/O.NEW.KREV.WI.Y.0004.240114T0000Z-240114T1200Z/
Mineral and Southern Lyon Counties-
Including the cities of Yerington, Hawthorne, Smith Valley,
Schurz, and Mina
203 PM PST Sat Jan 13 2024

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST SUNDAY...

* WHAT...Southwest winds 20 to 35 mph with gusts up to 55 mph. 

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...Until 4 AM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strongest winds will be across southern Lyon 
  County and along Highway 95 near Walker Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. Winds this strong can make 
driving difficult, especially for high profile vehicles. Use extra 
caution.

&&

$$

NVZ004-141800-
/O.EXT.KREV.LW.Y.0003.000000T0000Z-240114T1800Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Silver Springs, Fallon, Imlay, Nixon,
Lovelock, and Fernley
203 PM PST Sat Jan 13 2024

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PST SUNDAY FOR 
PYRAMID LAKE...

* WHAT...West winds 20 to 35 mph with gusts up to 40 mph and waves 2 
  to 4 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 10 AM PST Sunday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

WH
924 
WWUS75 KREV 141153
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
353 AM PST Sun Jan 14 2024

NVZ003-141300-
/O.EXP.KREV.HW.W.0001.000000T0000Z-240114T1200Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Gardnerville, Verdi, Virginia City, and
Sparks
353 AM PST Sun Jan 14 2024

...HIGH WIND WARNING WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

Washoe Valley will still experience wind gusts upwards of 55 mph for 
the next few hours. Otherwise, strong winds have mostly subsided, 
therefore the High Wind Warning is allowed to expire.

$$

CAZ070-NVZ001-005-141300-
/O.EXP.KREV.WI.Y.0004.000000T0000Z-240114T1200Z/
Surprise Valley California-Mineral and Southern Lyon Counties-
Northern Washoe County-
Including the cities of Gerlach, Cedarville, Eagleville, Smith
Valley, Schurz, Fort Bidwell, Mina, Empire, Hawthorne, and
Yerington
353 AM PST Sun Jan 14 2024

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

The gusty winds have subsided, therefore the Wind Advisory has been 
allowed to expire.

$$

NVZ004-141800-
/O.CON.KREV.LW.Y.0003.000000T0000Z-240114T1800Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Silver Springs, Fernley, Lovelock, Imlay,
Nixon, and Fallon
353 AM PST Sun Jan 14 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING 
FOR PYRAMID LAKE...

* WHAT...West winds 15 to 25 mph with gusts up to 40 mph and waves 2 
  to 4 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

CM

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind warning went out at Jan 12, 2:27 PM PST, 11 hours 44 minutes earlier.

Area forecast discussion, Jan 12, 2:27 PM PST, 11 hours 44 minutes before
Area Forecast Discussion
National Weather Service Reno NV
227 PM PST Fri Jan 12 2024

.SYNOPSIS...

Our next winter storm moves in late this evening through Saturday
with more mountain snow and valley rain/snow showers. Next week is
trending warmer with above average temperatures and chances of some
precipitation by mid-week.

&&

.DISCUSSION...

PROLOGUE:

* Cloudy, cold, and dry is the best way to describe current
  conditions. With the exception of a few foothill areas blessed
  enough to be located within the the thermal zone above freezing
  for inversion layers across the area, everywhere else was cold
  below freezing. Another winter storm brewing over the northeast
  Pacific is poised to drive into the West Coast later tonight and
  push through our region Saturday and Sunday morning.

INITIAL WARM ASCENT:

* As our next winter storm draws closer, it will tap into a warmer
  fetch of Pacific moisture. When coupled with a moderate strength
  westerly flow aloft, and weak isentropic ascent, this relatively
  warmer layer of moisture will thicken as it streams into the
  region this evening into Saturday morning. With the rain-snow line
  hovering around 4000-5000’ across much of northeast CA/Surprise
  south to the Lake Tahoe Basin, precipitation will start as light
  to moderate snow later this evening. As this winter storm system
  reaches highest intensity late Saturday morning and afternoon,
  periods of heavy snowfall with rates as high as 2”/hr that will
  add a least another foot of snow to Sierra crest above 7000-7500’.
  The nexus of this storm will be the variability of the the snow
  levels along the weak warm frontal boundary ascending over some
  valley across northeast CA, the Sierra, and parts of northwestern
  NV. As mid-level warming above freezing noses into the region, it
  will bring a 10-20% chance for a light film of freezing rain
  across areas where surface temperatures remain below freezing till
  late morning.

MAIN EVENT:

* With the warmer nature of this winter storm, snowfall totals will
  be a bit tamer as compare to our precious winter storm, but still
  worth noting. Blended guidance projects quantitative liquid
  amounts across the Sierra Front and Lake Tahoe Basin reaching a
  few tenths to 0.40” overnight that tops at 1.00-1.50” at the
  height of storm intensity midday through afternoon Saturday. Snow
  ratios will also react to slightly warmer air starting around 10-
  13:1 overnight,and gradually increasing to 7-10:1 by midday
  Saturday. There is that chance for a heavy wet Sierra cement
  across lower elevation areas around the Lake Tahoe Basin daybreak
  Saturday morning that continues into Mono County by midday. The
  Lake Tahoe Basin still has an even chance for an inch to 2” of
  accumulated snow, and at least a 30% chance for something up to 4”
  before snow level rise above lake level.

* This being said, surrounding foothill areas across northeast CA
  and Reno-Carson City will see a snow-mixed-rain transition shortly
  after daybreak as well. Snow levels that steadily rise Saturday
  morning will also ensure mostly rain falls from the sky across
  western NV valleys Saturday through Saturday evening. Don’t
  expected anything more that a tenth to a few hundredths of an inch
  of liquid precipitation. Sunday should see decreasing
  precipitation chances and partial clearing as this latest winter
  invigorator exits east and southeast into the central Great Basin.

* Lets not forget about winds across the region, which run the
  potential for aviation impacts, and heightened concerns for those
  traveling in high-profile vehicles. With a tight 130kt jet core
  sagging south into northern CA/NV, winds across higher Sierra
  ridges will make the ground tremble with gusts to 90-100 mph
  continuing through Saturday. Until the progressive upper short
  wave transit further east, winds across western NV valleys will
  generally be light through Saturday morning. By the afternoon,
  wind gusts across most western NV valleys will increase to the
  more hefty 30-40 mph range late Saturday morning through the
  afternoon. A few hold-out wind prone areas, however, like Washoe
  Valley, as well as US-395 corridors across eastern Lassen County
  and Mono County look to see gusts to 45-60 mph.
  Parts of northeast CA and northwest NV are projected to see gusts
  pushing to 50 mph. Winds will gradually dissipate overnight
  Saturday through Sunday.

TIDY-UP INTO NEXT WEEK:

* As a certain theatrical character word say - “The future hard to
  see…always in motion!”

* Although much uncertainty with regards to projected precipitation
  and winds follows along into mid-late week, some warming is
  projected through mid week with blended guidance showing a return
  of day time highs into the low 50s. Ensemble cluster guidance
  shows a nicely sharp upper ridge axis is projected to shift more
  east into the western US and bring clearing skies, lighter winds,
  and continued dry conditions. The light winds and colder surface
  temperatures will strengthen morning inversions that could trap
  pollutants and smoke in lower valley areas. These conditions will
  also increase the potential formation of overnight lower stratus
  and pockets of freezing fog in the Sierra and Martis Valleys. Look
  for a return to a more active pattern by the 17th-18th. -Amanda

&&

.AVIATION...

* VFR conditions will persist for Sierra and western NV main
  terminals. Look for westerly FL100 winds increasing to 45-50kts by
  06-09Z, bringing an increased potential for stronger mountain wave
  turbulence and LLWS for Sierra terminals that extends east into
  far western NV terminals.

* The next storm starts late evening, and continues through
  Saturday. Look for another period of area-wide gusty winds,
  periods of moderate to heavy Sierra snow, and some valley
  rain/snow showers.

* Sierra terminals will see IFR/LIFR conditions starting at 09-12Z
  with periods of SN/+SN continuing until early afternoon. There is
  a 10-20% for periods of light blowing snow late Saturday morning
  and early afternoon.

* As snow levels increase late Saturday afternoon and evening, look
  for conditions to gradually improve 00-06Z to MVFR/IFR in-SN
  and/or a mix of -RA/-SN and mist. High guidance shows light snow
  ceasing by 06-09Z. Mountain terminals will also see at least 1.0”-
  2.0” of accumulated snow on runways. -Amanda

&&

.AVALANCHE...

* SWE along the Sierra crest for Friday PM - Saturday Storm- 25th
  percentile 0.5-1.0" - 50th percentile 1.0-1.5"- 75th percentile
  2.0- 2.5"

* SNOW: Snow levels 5500-7000 ft with snow ratios 10-12:1 with this
  warmer storm. For areas above 7500 feet, there is a 75-90% chance
  of at least 12" of snow with this storm. The highest amounts of
  snowfall will occur from Sonora Pass northward into Plumas County.

* WINDS: Friday- Saturday: Winds will continue to increase from the
  west overnight with the strongest winds arriving Saturday morning
  and afternoon with gust potential of 90-100+ mph.

Given the variability planning on 1-2" SWE a good bet for now at
least along the crest, with still lower values (0.5-1") for east
side mountains. -McKellar/Amanda

&&

.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 10 PM this evening to 1 AM PST
     Sunday NVZ004-005.

     Winter Storm Warning from 1 AM Saturday to 4 AM PST Sunday
     NVZ002.

     Lake Wind Advisory from 10 AM Saturday to 4 AM PST Sunday NVZ004.

CA...Winter Weather Advisory from 10 PM this evening to 1 AM PST
     Sunday CAZ070-071.

     Winter Storm Warning from 1 AM Saturday to 4 AM PST Sunday
     CAZ072.

     Winter Weather Advisory from 1 AM Saturday to 4 AM PST Sunday
     CAZ073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 2:03 PM PSTWind AdvisoryREVLyon, Mineral, Washoe14 hr

Nearby

High Wind Warnings in Nevada, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.